The need for laboratory studies must be assessed on an individual basis. In a patient with a well-documented seizure disorder who has had a single unprovoked seizure, the only test that may be needed is an anticonvulsant level.
In the case of a patient with a first seizure or when the history is unclear, more extensive studies may be helpful. A serum glucose should be obtained, and serum electrolytes, blood urea nitrogen (BUN), and creatinine, calcium, and magnesium, a pregnancy test, and a toxicology screen may be indicated depending on the clinical context. If the patient's urine is positive for hemoglobin, but there are no red cells in the urine, a CPK should be done to rule out rhabdomyolysis.
The patient should demonstrate a wide anion gap metabolic (lactic) acidosis following a major seizure, which should correct spontaneously within one hour. 3 The majority will clear within 30 min. If the diagnosis is in doubt, serum lactate can be drawn within 15 min of the episode. The blood prolactin level may also be elevated for a brief period (15 to 60 min) immediately following a seizure and may be helpful in distinguishing a true seizure from a pseudoseizure; 4 a normal prolactin level, however, is not helpful.
The presence of anticonvulsant drugs in the blood of a patient from whom no history is available suggests (but does not prove) the presence of a seizure disorder. Anticonvulsant drug levels must be interpreted with caution, as the time the last dose was taken needs to be known to properly interpret levels. The usual therapeutic and toxic levels indicated in laboratory reports are helpful only as rough guides. The therapeutic level of a drug is that level that provides adequate seizure control without unacceptable side effects. A phenytoin level of 15 mg/mL may be toxic in a given patient; conversely, a phenytoin level of 24 mg/mL may result in excellent seizure control and be well tolerated. A marked change in previously stable drug levels may indicate noncompliance, a change in medication (e.g., from one brand name or generic to another), malabsorption of a drug (as in severe diarrhea or vomiting), or ingestion of a potentiating or competing drug.
Was this article helpful?